Discussions that mention norvasc

High & Low Blood Pressure board


Dmer,

What you describe sounds very similar to what I experienced when I was taking norvasc, a ccb. When I took it in the am, I couldn't keep my eyes open by lunch time (and yet I couldn't sleep if I laid/layed (oh gosh the grammar) down to sleep. If I took the dose at suppertime or bedtime, despite my fatigue I was up between midnight and 3 every am.

I don't know which ccb or ace you are on...I would suggest checking the side effects of both meds because many of our bp meds can cause sleep disturbances.

Last but not least, congratulations on the weight loss and the lifestyle changes that made that weight loss possible!!!

Funny, I thought of you last night as I poured a bottle (less one glass) of very good wine down the drain.

Take care!

Bethsheba

PS Re the norvasc...I was on 5-10 mg and I simply stopped taking the 5 mg when I slept well after missing a dose. It did take me up to 6 weeks to sleep normally, though. I found out after the fact that one should not go "cold turkey" with a ccb....so don't know what to suggest regarding dosage.
[QUOTE=bethsheba;3715823]h ccb or ace you are on...I would suggest checking the side effects of both meds because many of our bp meds can cause sleep disturbances.

Last but not least, congratulations on the weight loss and the lifestyle changes that made that weight loss possible!!!

Funny, I thought of you last night as I poured a bottle (less one glass) of very good wine down the drain.

Take care!

Bethsheba

PS Re the norvasc...I was on 5-10 mg and I simply stopped taking the 5 mg when I slept well after missing a dose. It did take me up to 6 weeks to sleep normally, though. I found out after the fact that one should not go "cold turkey" with a ccb....so don't know what to suggest regarding dosage.

Bethseba,

Thanks for the reply - it would pain me to pour 3/4 of a bottle of wine down the drain! White, as I'm sure you know, keeps well for a few days in the fridge after opening. Unfortunately, to preserve the majority of reds beyond a few hours requires intervention with additional technology. Any decent cask reds?

I'm fortunate in that I work from home, otherwise, if I was in an office, people might think I had narcolepsy. I take the generic equivalent of norvasc and the container, along with the ACE container, advise against drowsiness.

I've heard about the problems with abrupt withdrawal from CCB's and thank you for repeating them! At the risk of practicing on myself, I think I'm going to start dropping my CCB dose to 2.5mg and check the effects for about a month before scheduling another Dr's visit.

I think it is a vicious circle though because nodding off during the day really sets you up for a disrupted night time sleeping pattern.

Glad to hear you are well!
I also take both of these drugs. I have had the effects you describe but cannot attribute them to just these two drugs alone. Some of my other medications, or their combinations, could be contributing to the insomnia and feeling tired.

Machaon suggested dietary causes. Sounds like a very good possibility. I just visited a library and brought home several interesting books. One of them is titled "The New Glucose Revolution - a guide to the Glycemic index" by Jennie Brand-Miller and Thomas M.S. Wolever. I think that glucose fluctuations can cause extreme tiredness. I have yet to read anything from that book.

Another possibility you might consider are the disruptions our drugs cause to the circadian rhythm.

In hypertensive patients, morning versus evening dosing of antihypertensives was investigated in crossover studies. Interestingly, the only consistencies in altered patterns were noted in ACE inhibitors and calcium channel blockers.

In dippers, ACE inhibitors taken at night had a super-dipping effect. The BP lowering effects on the 24 hour blood pressure remained unchanged with evening or morning dosing.

In hypertensive dippers, antihypertensive drugs should be taken in the morning.
Non-dippers may have to add an evening dose, or take the entire daily dose of medication in the evening. This will help with the reduction of blood pressure during the night and improve the disrupted non-dipping 24 hour blood pressure pattern.
Interestingly, CCBs amlodipine and isradipine, when taken by non-dippers at night, transformed the non-dippers into dippers. I questioned the reason for my doctor's instructions to take my CCB (Norvasc) at night, instead of in the morning, not so long ago. Becoming a "dipper" must have been the reason for the switch in the dosing times. I must say that it has worked. My blood pressure tends to dip now at night-too much sometimes. A circadian phase dependency in pharmacokinetics has been shown for beta blockers, CCBs, oral nitrates and ACE ihibitors.

High blood pressure and many other health conditions cause our sleep patterns to change. Our bladder's holding capacity shrinks as we age, necessitating trips to the bathroom. There are a number of possible reasons why we aren't getting a good nights' sleep. Many medications cause fatigue and insomnia. ACE inhibitors have fatigue, insomnia, drowsiness and weakness listed as side effects. Calcium channel blockers and other cardiovascular drugs (and other classes of drugs) can make it difficult for us to fall asleep and stay asleep. Diuretics cause restlessness, insomnia and anxiety.

When drugs are combined, this often results in unintended additive or decreased effects. For obvious reasons, decreased effectiveness is not desirable. The additive effects can sometimes work in our favor. The combination of ACE Is and CCBs is not too bad in this regard. There are additive effects. Watch for an excessive bp reduction on occassion.

I think you should experiment with the dosing times. That is something that you can easily do. Perhaps a change in meds is on the horizon - e.g. a very low dose of just one of the two drugs and a diuretic. Another thing I would suggest is a complete blood workup. You should have all of the electrolytes, CBC, ferritin & B12 level checked. Low iron stores (ferritin is a good indicator) will leave you pretty tired all the time.

Congrats on your very healthy lifestyle! :)

flowergirl